Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jun 22, 2020, 6:50 PM CDT for Coles County, Moultrie County, Shelby County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 6:50 PM CDT (23:50 UTC)
- Expired
- Jun 22, 2020, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coles County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
894
WGUS53 KILX 222350
FFWILX
ILC029-139-173-230245-
/O.NEW.KILX.FF.W.0018.200622T2350Z-200623T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
650 PM CDT Mon Jun 22 2020
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northwestern Coles County in east central Illinois...
Southeastern Moultrie County in central Illinois...
Southeastern Shelby County in central Illinois...
* Until 945 PM CDT.
* At 649 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Shelbyville, Windsor, Humboldt, Allenville, Cooks Mill, Coles,
Strasburg, Clarksburg, Gays, Wolf Creek State Park, Eagle Creek
State Park and Mode.
Additional rainfall amounts of up to an inch are possible in the
warned area.
This includes Interstate 57 between mile markers 196 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 8822 3923 8872 3923 8884 3944 8879
3965 8848
FLASH FLOOD...RADAR INDICATED
$$
371 follow-up statement
955
WGUS73 KILX 230239
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
939 PM CDT Mon Jun 22 2020
ILC029-139-173-230248-
/O.EXP.KILX.FF.W.0018.000000T0000Z-200623T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Moultrie-Shelby-
939 PM CDT Mon Jun 22 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN COLES...SOUTHEASTERN
MOULTRIE AND SOUTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 945 PM
CDT...
The heavy rain has ended and flood waters are receding. Flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3965 8822 3923 8872 3923 8884 3944 8879
3965 8848
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:11 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 22, 4:11 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 411 PM CDT Mon Jun 22 2020 .SYNOPSIS... Issued at 411 PM CDT Mon Jun 22 2020 A cold front moving through central Illinois this evening will produce scattered showers and thunderstorms, some possibly severe. The front will reach western Indiana by daybreak, bringing an end to the showers and thunderstorms. A weak front moving into northern Illinois on Wednesday could bring an isolated shower as far south as the I-74 corridor. Otherwise, drier weather will be in store for our region Tuesday through Thursday. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 411 PM CDT Mon Jun 22 2020 There is no shortage of surface boundaries for convection to continue developing on this evening into early tonight. A diurnal heating boundary was located nearly parallel to the Illinois River Valley, an old outflow boundary was in central Illinois from roughly Taylorville to just east of Bloomington, and a cold front extended from extreme eastern IA into central MO. With plenty of instability/CAPEs around 3000 J/kg and marginal wind shear around 25-30 knots, the main threat will continue to be wind gusts/wet downbursts from precipitation loading. Plenty of low level moisture advection, precipitable water values around 1.8" and slower moving storms could also produce very heavy rain and localized flash flooding early this evening. As the cold front moves into western IN by daybreak with the upper level shortwave trough just behind it, the rain will shift out of the area. However, with the trough axis lingering across east central IL will maintain a slight chance for showers Tuesday afternoon. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 411 PM CDT Mon Jun 22 2020 The models are in fairly good agreement that a weak shortwave trough rotating around a closed upper low centered near Lake Huron on Wednesday could bring some spotty showers to parts of central Illinois particularly north of a Galesburg-Lincoln-Paris line during the afternoon. As the upper low pulls out to James Bay/western Quebec late Thursday, warm advection and broad upper ridging will increase toward the Midwest. The medium range models show that a series of shortwave troughs will move across the Mid MS Valley from Thursday night through the weekend. No synoptic surface boundaries are expected to be across our area this weekend, but with plenty of warm and moist air available, would expect at least scattered convection in the warm sector covering the whole Midwest. Temperatures during this period will generally be around 90 degrees for highs with 850 mb temps hovering around 17-19 degrees Celsius. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1254 PM CDT Mon Jun 22 2020 A couple of boundaries will be the focus for convective development in central and eastern IL this afternoon through the evening. A weak outflow boundary from early morning t-storms extended from just east of Taylorville toward KCMI-KIKK. Isolated showers and t-storms have already developed along this boundary, and will continue to do so as the atmosphere continues to become more unstable early this afternoon. In addition, low pressure in southeast IA was along a front that extended from eastern Iowa through central MO. This front will advance toward central IL early this evening, and into eastern IL by late evening. This will be the main focusing mechanism for t-storms and periodic MVFR conditions, mainly due to lower visibility in moderate/heavy showers. Transitioned all of the t-storms out of central IL between 02-04z, and in eastern IL by 06z. Should see some lingering showers behind the front, along with MVFR ceilings after 06z. Increasing subsidence behind the front and increasing northwest winds after daybreak should break up the ceilings and return conditions to VFR levels. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Miller SHORT TERM...Miller LONG TERM...Miller AVIATION...Miller
Hazardous weather outlook, Jun 22, 4:33 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 433 PM CDT Mon Jun 22 2020 ILZ029>031-036>038-041>057-061-232145- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford- 433 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will affect the area this evening into early tonight. Some of the storms could be strong to severe, with isolated damaging winds and hail. Very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Periodic thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ027-028-040-232145- Knox-Schuyler-Stark- 433 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of northwest Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will affect the area early this evening. Some of the storms could be severe, with damaging winds and hail the main threats. Very heavy rainfall can also be expected in spots with the strongest storms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Periodic thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ062-063-066>068-071>073-232145- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 433 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will affect the area this evening into tonight. Some of the storms could be strong to severe this evening, with strong winds and hail the main threats. Very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Periodic thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Miller
In the hours before
Local storm report, Jun 22, 5:02 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 1 SE AUBURN 39.57N 89.73W
06/22/2020 E60.00 MPH SANGAMON IL TRAINED SPOTTER
0324 PM TSTM WND DMG AUBURN 39.58N 89.75W
06/22/2020 SANGAMON IL EMERGENCY MNGR
TREE FELL ON HOUSE AND DAMAGED POWER LINES.
0328 PM TSTM WND DMG GLENARM 39.62N 89.67W
06/22/2020 SANGAMON IL EMERGENCY MNGR
THREE POWER POLES SNAPPED
0330 PM TSTM WND DMG DIVERNON 39.57N 89.65W
06/22/2020 SANGAMON IL AMATEUR RADIO
SEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.
0330 PM TSTM WND DMG GLENARM 39.62N 89.67W
06/22/2020 SANGAMON IL TRAINED SPOTTER
THREE TREES DOWN IN DRIVEWAY. 12 INCHES IN DIAMTER, 20
FEET IN LENGTH.
0335 PM TSTM WND DMG 2 S CHATHAM 39.64N 89.70W
06/22/2020 SANGAMON IL TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN ONTO ROAD.
0348 PM TSTM WND GST TOVEY 39.59N 89.46W
06/22/2020 M53.00 MPH CHRISTIAN IL TRAINED SPOTTER
&&
AJESpecial weather statement, Jun 22, 5:08 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
508 PM CDT Mon Jun 22 2020
ILZ036-222300-
Fulton-
508 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON COUNTY UNTIL 600
PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Philadelphia, or 13 miles east of Macomb, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Canton, Lewistown, Cuba, St. David, Fairview, Dunfermline,
Bernadotte, Smithfield, Bryant, Norris, Marietta, Ellisville and
Fiatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois.
LAT...LON 4065 9044 4065 8999 4063 8999 4033 9009
4041 9045
TIME...MOT...LOC 2208Z 266DEG 21KT 4053 9043
25Local storm report, Jun 22, 5:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 E CHATHAM 39.67N 89.66W
06/22/2020 SANGAMON IL NWS EMPLOYEE
TWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS
BLOWN ONTO A FENCE.
0445 PM TSTM WND DMG GALESBURG 40.95N 90.38W
06/22/2020 KNOX IL LAW ENFORCEMENT
TREES BLOWN DOWN
0450 PM TSTM WND DMG EAST GALESBURG 40.95N 90.31W
06/22/2020 KNOX IL LAW ENFORCEMENT
TREES BLOWN DOWN.
&&
AJELocal storm report, Jun 22, 6:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 E CHATHAM 39.67N 89.66W
06/22/2020 SANGAMON IL NWS EMPLOYEE
TWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS
BLOWN ONTO A FENCE.
0445 PM TSTM WND DMG GALESBURG 40.95N 90.38W
06/22/2020 KNOX IL LAW ENFORCEMENT
TREES BLOWN DOWN
0450 PM TSTM WND DMG EAST GALESBURG 40.95N 90.31W
06/22/2020 KNOX IL LAW ENFORCEMENT
TREES BLOWN DOWN.
&&
AJELocal storm report, Jun 22, 6:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 1 SE AUBURN 39.57N 89.73W
06/22/2020 E60.00 MPH SANGAMON IL TRAINED SPOTTER
0324 PM TSTM WND DMG AUBURN 39.58N 89.75W
06/22/2020 SANGAMON IL EMERGENCY MNGR
TREE FELL ON HOUSE AND DAMAGED POWER LINES.
0328 PM TSTM WND DMG GLENARM 39.62N 89.67W
06/22/2020 SANGAMON IL EMERGENCY MNGR
THREE POWER POLES SNAPPED
0330 PM TSTM WND DMG DIVERNON 39.57N 89.65W
06/22/2020 SANGAMON IL AMATEUR RADIO
SEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.
0330 PM TSTM WND DMG GLENARM 39.62N 89.67W
06/22/2020 SANGAMON IL TRAINED SPOTTER
THREE TREES DOWN IN DRIVEWAY. 12 INCHES IN DIAMTER, 20
FEET IN LENGTH.
0335 PM TSTM WND DMG 2 S CHATHAM 39.64N 89.70W
06/22/2020 SANGAMON IL TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN ONTO ROAD.
0340 PM TSTM WND DMG 2 E CHATHAM 39.67N 89.66W
06/22/2020 SANGAMON IL NWS EMPLOYEE
TWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS
BLOWN ONTO A FENCE.
0348 PM TSTM WND GST TOVEY 39.59N 89.46W
06/22/2020 M53.00 MPH CHRISTIAN IL TRAINED SPOTTER
0445 PM TSTM WND DMG GALESBURG 40.95N 90.38W
06/22/2020 KNOX IL LAW ENFORCEMENT
TREES BLOWN DOWN
0450 PM TSTM WND DMG EAST GALESBURG 40.95N 90.31W
06/22/2020 KNOX IL LAW ENFORCEMENT
TREES BLOWN DOWN.
&&
AJESpecial weather statement, Jun 22, 6:37 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Lincoln IL 637 PM CDT Mon Jun 22 2020 ILZ055>057-230000- Douglas-Coles-Edgar- 637 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR COLES...WEST CENTRAL EDGAR AND EASTERN DOUGLAS COUNTIES UNTIL 700 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near Lerna, or near Charleston, moving northeast at 55 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Charleston, Mattoon, Arcola, Villa Grove, Oakland, Newman, Kansas, Ashmore, Camargo, Humboldt, Brocton, Hindsboro, Lerna, Redmon, Rardin, Murdock, Isabel, Fairgrange, Bushton and Coles County Airport. This includes Interstate 57 between mile markers 183 and 203. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for east central Illinois. LAT...LON 3938 8835 3945 8847 3988 8814 3966 8772 TIME...MOT...LOC 2337Z 228DEG 47KT 3948 8827 37
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:43 PM CDT | Special Weather Statement | ILX | Champaign | 32 min |
| Jun 22, 6:00 AM CDT | Special Weather Statement | ILX | Knox | 60 min |
| Jun 22, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 49 min |
| Jun 22, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 50 min |
| Jun 22, 3:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 51 min |
| Jun 22, 4:34 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 41 min |
| Jun 22, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 50 min |
| Jun 22, 5:08 PM CDT | Special Weather Statement | ILX | Fulton | 52 min |
| Jun 22, 5:23 PM CDT | Flash Flood Warning | ILX | Christian, Macon | 5 hr |
| Jun 22, 6:15 PM CDT | Flash Flood Warning | ILX | Champaign, Piatt | 3 hr |
| Jun 22, 6:26 PM CDT | Flash Flood Warning | ILX | Marshall, Peoria, Woodford | 3 hr |
| Jun 22, 6:37 PM CDT | Special Weather Statement | ILX | Coles, Douglas | 23 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.